Oregon, 2006Flooding in Oregon, December 14 to 17, 2006
December 14 to 17, 2006 · NWS PQR · 8 events in 7 counties and zones
A series of very wet Pacific storms brought significant amounts of rainfall to northwest Oregon. This rainfall eventually swelled many rivers to above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of very wet Pacific storms brought significant amounts of rainfall to northwest Oregon. This rainfall eventually swelled many rivers to above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 14, 3:52 AM PST, 3 hours 8 minutes earlier.
Area forecast discussion, Dec 14, 3:52 AM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
352 AM PST THU DEC 14 2006
.SYNOPSIS...A POWERFUL STORM SYSTEM WILL APPROACH THE WA AND OREGON
COAST TODAY...THEN MOVE INLAND ACROSS SOUTHERN VANCOUVER ISLAND
TONIGHT. THIS WILL DRAW IN A MUCH COOLER AIR MASS FRI. A COUPLE OF
WEAKER UPPER LEVEL TROUGHS WILL FOLLOW...MOVING ACROSS THE REGION
OVER FRI THROUGH SUN...KEEPING THE COOL AIR MASS IN PLACE.
&&
.SHORT TERM...MODELS IN PRETTY GOOD AGREEMENT IN TRACKING A DEEPENING
ENE ACROSS S VANCOUVER ISLAND TONIGHT. THIS STORM SHOULD PACK A BIT
OF MOST EVERYTHING. PREVIOUS FORECAST SEEMS TO HAVE A GOOD HANDLE ON
THE STORM. WARM FRONT WILL USHER IN FIRST CHANCES FOR HIGH WINDS ON
THE COAST THIS MORNING...THEN COLD FRONT WILL SPREAD THAT THREAT
INLAND LATE TODAY. AS THE LOW TRACK ROUGHLY INLAND ALONG THE STRAITS
OF JUAN DE FUCA...A STRONG PRESSURE GRADIENT WILL LINGER INTO EARLY
FRI MORNING FOR A CONTINUED THREAT INLAND IN THE N PART OF THE
FORECAST AREA. SATELLITE SHOWS A GOOD PRECIPITABLE WATER PLUME AHEAD
OF IT...WITH MODELS INDICATING VALUES IN EXCESS OF 1.25 INCHES AHEAD
OF THE COLD FRONT LATE TODAY. WITH THE WARM FRONT FIRST LIFTING N
TODAY...THEN THE COLD FRONT AT THE END OF THE DAY ACCOMPANIED BY A
VERY STRONG 850 FLOW...EXPECT PRETTY HEAVY RAIN ESP OVER THE WILLAPA
HILLS...S WA CASCADES AND PARTS OF THE COAST RANGE TODAY AND EARLY
TONIGHT. SNOWFALL POTENTIAL FOR THE CASCADES RELIES LARGELY ON HOW
FAR N THE WARM FRONT PUSHES TODAY...AND LATEST MODEL RUNS INDICATE
WARM AIR SHOULD PUSH UP INTO WA THIS AFTERNOON. THIS SHOULD TURN
PRECIPITATION BELOW 7K FT TO RAIN LATER TODAY EVEN IN THE S WA
CASCADES...THEN IT WILL TAKE A LITTLE WHILE THIS EVENING FOR SNOW
LEVELS TO GO BACK BELOW 6K FT. A STRONG WESTERLY 850 MB FLOW FOLLOWS
THE FRONT OVERNIGHT AND EARLY FRI...SO SNOWFALL SHOULD BE HEAVY IN
THAT TIME PERIOD. NOT BEING SURE HOW QUICKLY THE PRECIPITATION
SHOULD GO BACK SNOW...WILL KEEP CASCADES UNDER A WINTER STORM WATCH
FOR NOW.
FRI A VERY COOL AIR MASS SETTLES IN...FOLLOWED BY A FEW WEAK
SHORTWAVES RESULTING IN LOW SNOW LEVELS.
&&
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
AFTER THE BIG STORM ON FRIDAY...MODELS TRENDING BACK TOWARDS A SPLIT
FLOW PATTERN. IF THE MODELS REMAIN ON TRACK...THIS WOULD KEEP THE
REGION IN A COOL OFFSHORE WIND PATTERN...WITH NOT MUCH IN THE WAY OF
MOISTURE. MAY HAVE SOME CONCERN WITH LIGHT MOISTURE ON SATURDAY...BUT
SEEMS OVERALL TREND IS TO DRY THINGS OUT. FOR MOMENT...NO CHANGES IN
THE EXTENDED FORECASTS. WILL WAIT ANOTHER RUN OR TWO BEFORE CHANGING
FORECASTS. ROCKEY.
&&
.AVIATION...SLOW MOVING WARM FRONT LIFTS NORTH THROUGH THE AREA WITH
CIGS AND VIS DROPPING TO MVFR MOST AREAS...AND LOCALIZED IFR
CONDITIONS. INCREASING WIND ALONG THE COAST TODAY WITH 30 TO 40 MPH
AND GUSTS TO 60 EXPECTED BY LATE AFTERNOON. INLAND AREAS EXPECT WIND
GUSTS TO 40 MPH TODAY...AND UP TO 65 MPH TONIGHT. CONDITIONS SHOULD
BE PRIMARILY MVFR ON THE COAST TODAY...AND MVFR/VFR INLAND WITH
MIXING ONCE WINDY CONDITIONS BEGIN.
&&
.MARINE...WINDS RISE TODAY ALL WATERS FROM SOUTH TO NORTH...WITH
STORM WARNING IN EFFECT BY 6 AM SOUTH WATERS AND 10 AM NORTH WATERS.
STORM WARNING WILL LAST THROUGH TONIGHT. WINDS WILL BEGIN TO EASE
AND DROP TO GALE CONDITIONS AFTER MIDNIGHT FRIDAY AS THE STRONG LOW
PRESSURE AREA MOVES INLAND...WITH THE STRONGEST PRESSURE GRADIENT
SHIFTING NORTH INTO WASHINGTON WATERS. EXPECT WINDS TO DROP TO SMALL
CRAFT ADVISORY LEVELS BY MIDDAY FRIDAY. COMBINED SEAS WILL RISE TO
35 TO 40 FEET WITH THE GREATEST RISE OCCURRING BETWEEN LATE THIS
EVENING AND VERY EARLY FRIDAY MORNING. SEAS WILL SUBSIDE AGAIN TO
BELOW 30 FT BY FRIDAY AFTERNOON.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
352 AM PST THU DEC 14 2006
THROUGH LATE TONIGHT CAPE SHOALWATER WA TO CASCADE HEAD.
STORM WARNING REMAINS IN EFFECT FROM 6 AM PST THIS MORNING
THROUGH LATE TONIGHT CASCADE HEAD TO FLORENCE OR.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH
TONIGHT.
HIGH SURF WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON COASTS THROUGH 4 AM THURSDAY.
HIGH WIND WARNINGS FOR THE SOUTH WASHINGTON...NORTH AND
CENTRAL OREGON COAST...OREGON COAST RANGE AND WILLAPA HILLS
THU THROUGH FRI MORNING.
HIGH WIND WARNINGS FOR THE SW WASHINGTON INTERIOR...
WILLAMETTE VALLEY...S WA CASCADE FOOTHILLS AND N OREGON
CASCADE FOOTHILLS LATE THIS AFTERNOON INTO FRI MORNING.
HIGH WIND WATCH FOR THE S WA CASCADES AND N OREGON CASCADES
LATE THIS AFTERNOON INTO FRI MORNING.
SNOW ADVISORY SOUTH WASHINGTON AND NORTH OREGON CASCADES
EARLY THIS MORNING.
WINTER STORM WATCH SOUTH WASHINGTON AND NORTH AND CENTRAL
OREGON CASCADES THURSDAY NIGHT AND FRIDAY MORNING.
&&
.PRELIMINARY POINT POPS...
AST ++854 PDX ++853 SLE ++853 EUG ++853
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Dec 14, 5:59 AM PST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
559 AM PST THU DEC 14 2006
ORZ001>008-010>013-WAZ019>022-039-040-151400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
559 AM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS...HEAVY RAIN...AND MOUNTAIN SNOWS CAN BE EXPECTED TODAY
AND TONIGHT. HIGH SURF IS EXPECTED AT THE COAST. FLOODING MAY BE
POSSIBLE FOR SOME RIVERS. REFER TO THE LATEST STATEMENTS AND
FORECASTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FLOODING MAY BE POSSIBLE FOR SOME RIVER FRIDAY THROUGH SATURDAY
MORNING. HIGH SURF IS POSSIBLE FRIDAY AT THE COAST. REFER TO THE
LATEST STATEMENTS AND FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SIGNIFICANT WEATHER ARE ENCOURAGED.
ORZ009-WAZ023-151400-
WESTERN COLUMBIA RIVER GORGE-
559 AM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
A NEED FOR SPOTTER REPORTS IS NOT ANTICIPATED TODAY.
PZZ250-255-270-275-151400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
559 AM PST THU DEC 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
STORM CONDITIONS ARE EXPECTED TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
GALE FORCE WINDS ARE POSSIBLE FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Tillamook
- When
- December 14, 7:00 AM PST to 3:00 PM PST
- Where
- Tillamook County, Tillamook
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 45.450, -123.850
The Wilson River near Tillamook crested at 12.1 feet on the 14th; flood stage for this river is 12.0 feet.
Flood, Tillamook
- When
- December 14, 7:00 AM PST to December 15, 3:00 PM PST
- Where
- Tillamook County, Batterson
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 45.730, -123.750
The Nehalem River near Foss was above flood stage from the 14th to the 15th; flood stage for this river is 13.5 feet.
Flood, Lane
- When
- December 14, 7:00 AM PST to December 15, 3:00 PM PST
- Where
- Lane County, Mapleton
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.030, -123.870
The Siuslaw River near Mapleton crested at 18.3 feet on the 14th; flood stage for this river is 18.0 feet.
Flood, Clackamas
- When
- December 14, 7:00 AM PST to December 15, 3:00 PM PST
- Where
- Clackamas County, Estacada
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 45.280, -122.330
The Clackamas River near Estacada crested at 21.7 feet on the 14th; flood stage for this river is 20.0 feet.
Flood, Benton
- When
- December 14, 7:00 AM PST to December 15, 3:00 PM PST
- Where
- Benton County, Philomath
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.530, -123.370
The Marys River near Philomath crested at 20.4 feet on the 15th; flood stage for this river is 20.0 feet.
Flood, Washington
- When
- December 15, 7:00 AM PST to 3:00 PM PST
- Where
- Washington County, Dilley
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 45.480, -123.120
The Tualatin River at Dilley crested at 17.6 feet on the 15th; flood stage for this river is 17.5 feet.
Flood, Polk
- When
- December 15, 7:00 AM PST to December 16, 3:00 PM PST
- Where
- Polk County, Suver
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.750, -123.200
The Luckiamute River near Suver crested at 28.9 feet on the 15th; flood stage for this river is 27.0 feet.
Flood, Marion
- When
- December 15, 7:00 AM PST to December 17, 3:00 PM PST
- Where
- Marion County, Aurora
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 45.230, -122.770
The Pudding River at Aurora crested at 22.1 feet on the 16th; flood stage for this river is 22.0 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and High Wind in Washington, December 14 to 15, 200615 deaths · 311 injured · $56 million · 78 kt wind · 17 events
- High Wind and Strong Wind in Washington, December 14 to 15, 20061 injured · $2.8 million · 87 kt wind · 11 events
- Winter Storm in Washington, December 14 to 15, 20065 injured · $300,000 · 2 events
- High Wind in Idaho, December 14 to 15, 20063 injured · $476,000 · 76 kt wind · 5 events
- High Wind in Oregon, December 14, 2006$300,000 · 78 kt wind · 13 events
- Dense Fog in Alabama, December 14, 20062 injured · 1 event
- Dense Fog in Virginia, December 14, 200615 events
- Dense Fog in Maryland, December 14, 200612 events
- High Wind in Oregon, December 14 to 15, 200692 kt wind · 12 events
- High Wind in Oregon, December 14 to 15, 200668 kt wind · 11 events
- Winter Weather in Michigan, December 14, 20061 injured · 2 events
- High Wind in Washington, December 14 to 15, 200669 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9312, 9313, 9314, 9315, 9318, 9316, 9317, 9319.